Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 183, NWS St. Louis, MO

November 2, 2017Iron County, Madison County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Nov 2, 2017, 9:40 PM CDT for Iron County, Madison County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 2, 2017, 9:40 PM CDT (02:40 UTC)
Expired
Nov 2, 2017, 10:30 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Iron County, MO, Madison County, MO

The radar

The St Louis radar (KLSX), 131 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WUUS53 KLSX 030240
SVRLSX
MOC093-123-030330-
/O.NEW.KLSX.SV.W.0183.171103T0240Z-171103T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
940 PM CDT THU NOV 2 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  East central Iron County in southeastern Missouri...
  Madison County in southeastern Missouri...

* Until 1030 PM CDT.

* At 940 PM CDT, a severe thunderstorm was located over Roselle,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fredericktown, Ironton, Arcadia, Junction City, Cobalt, Marquand,
  Glover, Roselle, Mine La Motte, Catherine Place and Hogan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3749 9072 3764 9059 3764 9015 3740 9015
TIME...MOT...LOC 0240Z 277DEG 26KT 3760 9053 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass
3 follow-up statements
061 
WWUS53 KLSX 030256
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
956 PM CDT THU NOV 2 2017

MOC093-123-030330-
/O.CON.KLSX.SV.W.0183.000000T0000Z-171103T0330Z/
Iron MO-Madison MO-
956 PM CDT THU NOV 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EAST CENTRAL IRON AND MADISON COUNTIES IN SOUTHEASTERN
MISSOURI...

At 955 PM CDT, a severe thunderstorm was located near Roselle, moving
east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fredericktown, Junction City, Cobalt, Marquand, Roselle, Mine La
Motte and Catherine Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3749 9070 3764 9051 3764 9015 3740 9015
TIME...MOT...LOC 0255Z 282DEG 17KT 3757 9050 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass
329 
WWUS53 KLSX 030311
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1011 PM CDT THU NOV 2 2017

MOC093-123-030330-
/O.CON.KLSX.SV.W.0183.000000T0000Z-171103T0330Z/
Iron MO-Madison MO-
1011 PM CDT THU NOV 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EAST CENTRAL IRON AND CENTRAL MADISON COUNTIES IN SOUTHEASTERN
MISSOURI...

At 1011 PM CDT, a severe thunderstorm was located near 5 
miles south of Roselle, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fredericktown and Cobalt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3748 9066 3758 9054 3756 9021 3742 9029
TIME...MOT...LOC 0311Z 289DEG 18KT 3751 9049 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass
661 
WWUS53 KLSX 030324
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1024 PM CDT THU NOV 2 2017

MOC093-123-030334-
/O.EXP.KLSX.SV.W.0183.000000T0000Z-171103T0330Z/
Iron MO-Madison MO-
1024 PM CDT THU NOV 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL IRON AND CENTRAL
MADISON COUNTIES IN SOUTHEASTERN MISSOURI WILL EXPIRE AT 1030 PM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3748 9066 3758 9054 3756 9021 3742 9029
TIME...MOT...LOC 0324Z 292DEG 16KT 3748 9049 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 6:46 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Nov 2, 6:46 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
646 PM CDT Thu Nov 2 2017

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 300 PM CDT Thu Nov 2 2017

Cold front as of 1900 UTC is just northwest of a KMYJ>>KPPQ line and
should continue to slowly progress southeastward through tonight.
Expecting scattered showers and thunderstorms to develop along the
front toward dusk. This puts points roughly along/southeast of the I-
44 corridor in Missouri and I-70 corridor in Illinois with the
better chance of seeing this activity. SPC mesoanalysis also shows
~35-40 knots of 0-6 km shear and 1000-1500 J/kg of MLCAPE so a few
strong to severe thunderstorms appear possible across southeast
Missouri and southwest Illinois. By 0600 UTC, the front should have
cleared the CWA with drier and cooler air filtering into the region.
Lows tonight should range from the upper 30s to mid 50s from
northwest to southeast.

Very seasonable early November day thanks to strong surface high
pressure across the Upper Midwest. High temperatures should reach
the upper 50s to low 60s across much of the area under a partly to
mostly cloudy sky.

Gosselin

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 300 PM CDT Thu Nov 2 2017

The surface warm front will lift north Friday night and Saturday
morning with a period of drizzle and some patchy fog preceding it.
By Saturday afternoon the front will have lifted northeast of the
CWA, with the precipitation threat ending and the wind shifting to
the southwest. Temperatures will warm nicely into the 60s and 70s.

A near record warm Sunday is on tap for the area. Temperatures aloft
are forecast to rise above 15 degrees Celcius and deep mixing within
the lower atmosphere will producing a gusty southwest wind and
surface temperatures well into the 70s. Some favored locations could
top out in the lower 80s, which would approach record highs.

The cold front will approach the region by Sunday afternoon/evening
and this is when the greatest risk of severe thunderstorms will
exist. SPC continues to highlight the eastern half of the CWA and
this seems reasonable given the expected CAPE and shear. Sure, there
are some limiting factors for widespread convection developing
initially, including a strong capping inversion, but the majority of
the model guidance breaks through that convective inhibition,
releases the potential energy and develops QPF by evening from St.
Louis northeast into south central Illinois. Given the very steep
mid level lapse rates forecast, believe we could see some very large
hail, in additon to damaging wind gusts and isolated tornadoes. Will
continue to monitor trends in guidance and highlight this risk in
our suite of messaging/products.

Fall weather returns next week with seasonal temperatures and
several chances for measurable rain as upper level weather pattern
goes zonal with the main surface front remaining to our south.

CVKING
&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 642 PM CDT Thu Nov 2 2017

Cold front moving through STL metro area, so kept VCSH mention
through 02z Friday. Otherwise, main issue is IFR cigs just behind
front. Will persist for a few hours, then lift to MVFR, then
eventually to VFR by 03z at KUIN, 04z at KCOU and by 12z Friday
for metro area tafs. As for winds, to persist from the north, then
veer to the northeast to east through rest of forecast period.

SPECIFICS FOR KSTL:
Cold front moving through STL metro area, so kept VCSH mention
through 02z Friday. Otherwise, main issue is IFR cigs just behind
front. Will persist through 08z, then lift to MVFR, then to VFR by
12z Friday. As for winds, to persist from the north, then veer to
the northeast by daybreak then east by Friday evening.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Nov 2, 2:59 PM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
259 PM CDT Thu Nov 2 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
259 PM CDT Thu Nov 2 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Scattered thunderstorms are expected to develop along a cold front
this evening across portions of southeast Missouri and southwest
Illinois, mainly to the south and east of St. Louis. While
widespread severe weather is not expected, a few stronger
thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across eastern Missouri and
Illinois Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening across southeast Missouri and
southwest Illinois.

CVKING

In the hours before

Local storm report, Nov 2, 7:46 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
746 PM CDT THU NOV 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             3 N BONNE TERRE         37.97N 90.55W
11/02/2017  M1.00 INCH       ST. FRANCOIS       MO   PUBLIC

            CHIEF METEOROLOGIST STEVE TEMPLETON FROM
            KMOV-4 PASSED ALONG A REPORT FROM ONE OF HIS
            SPOTTERS OF QUARTER SIZE HAIL THREE MILES
            NORTH OF BONNE TERRE.

&&

CVKING
Special weather statement, Nov 2, 8:33 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service St Louis MO
833 PM CDT THU NOV 2 2017

ILZ065-070-030215-
Marion IL-Fayette IL-
833 PM CDT THU NOV 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION AND SOUTHEASTERN
FAYETTE COUNTIES UNTIL 915 PM CDT...

At 833 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kinmundy, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Salem, Kinmundy, Farina, Omega, Stephen Forbes Station, Tonti, La
Clede, St. Peter, Alma and Brubaker.

This includes Interstate 57 in Illinois between exits 116 and 135.

LAT...LON 3861 8900 3879 8908 3891 8873 3892 8869
      3868 8870
TIME...MOT...LOC 0133Z 249DEG 31KT 3873 8896

Glass
Local storm report, Nov 2, 8:46 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
846 PM CDT THU NOV 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             BISMARCK                37.77N  90.62W
11/02/2017  M0.25 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700626

BYRD
Special weather statement, Nov 2, 8:54 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service St Louis MO
854 PM CDT THU NOV 2 2017

ILZ079-030245-
Randolph IL-
854 PM CDT THU NOV 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDOLPH COUNTY
UNTIL 945 PM CDT...

At 854 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sparta, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sparta, Coulterville, Tilden, Baldwin, Eden, Preston, Blair, Houston
and Walsh.

LAT...LON 3802 8960 3807 8988 3822 8985 3822 8959
TIME...MOT...LOC 0154Z 276DEG 20KT 3815 8978

Glass
Local storm report, Nov 2, 9:10 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
910 PM CDT THU NOV 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             DOE RUN                 37.75N  90.50W
11/02/2017  E0.25 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700627

BYRD
Special weather statement, Nov 2, 9:32 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service St Louis MO
932 PM CDT THU NOV 2 2017

MOZ074-084-085-030315-
Madison MO-Iron MO-St. Francois MO-
932 PM CDT THU NOV 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IRON...NORTHERN
MADISON AND SOUTH CENTRAL ST. FRANCOIS COUNTIES IN SOUTHEASTERN
MISSOURI UNTIL 1015 PM CDT...

At 932 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Knob Lick to near Glover. Movement was
east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fredericktown, Ironton, Arcadia, Junction City, Cobalt, Glover,
Roselle, Knob Lick, Mine La Motte, Chloride, Catherine Place and
Hogan.

LAT...LON 3748 9077 3754 9077 3770 9047 3769 9023
      3767 9020 3764 9015 3760 9015 3741 9053
TIME...MOT...LOC 0232Z 282DEG 21KT 3767 9044 3750 9077

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 7:04 PM CDTSpecial Weather StatementLSXSaint Francois41 min
Nov 2, 7:18 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois29 min
Nov 2, 8:50 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois40 min
Nov 2, 9:32 PM CDTSpecial Weather StatementLSXMadison43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.